Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 6, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 30, 2018, 8:31 AM CDT for Allen County, Woodson County, Kansas. It was in force for 7 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2018, 8:31 AM CDT (13:31 UTC)
- Expired
- Aug 30, 2018, 3:30 PM CDT
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allen County, KS, Woodson County, KS
The radar
The Topeka radar (KTWX), 141 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 8:35 AM CDT | HEAVY RAIN 4.08 | Moran, KS | 2.68 SINCE 6 AM WITH SOME STREET FLOODING OBSERVED |
| Aug 30, 8:55 AM CDT | FLASH FLOOD | Iola, KS | FLOODING OCCURRING AT THIS TIME IN THE TOWN OF IOLA. SOME ROADS ARE CLOSED OR IMPASSABLE. |
| Aug 30, 9:00 AM CDT | HEAVY RAIN 2.73 | 1 Nnw Iola, KS | |
| Aug 30, 1:49 PM CDT | HEAVY RAIN 6.34 | Moran, KS | 24 HOUR TOTAL. 4.14 INCHES FELL SINCE THIS MORNING. |
| Aug 30, 3:00 PM CDT | HEAVY RAIN 4.61 | 1 Nnw Iola, KS | DELAYED REPORT. EVENT TOTAL RAINFALL FOR AUGUST 30. |
| Aug 30, 3:00 PM CDT | HEAVY RAIN 5.21 | 2 Se Bassett, KS | DELAYED REPORT. EVENT TOTAL RAINFALL FOR AUGUST 30. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1450 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
315 WGUS53 KICT 301331 FFWICT KSC001-207-301730- /O.NEW.KICT.FF.W.0006.180830T1331Z-180830T1730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wichita KS 831 AM CDT THU AUG 30 2018 The National Weather Service in Wichita has issued a * Flash Flood Warning for... Northern Woodson County in southeastern Kansas... Allen County in southeastern Kansas... * Until 1230 PM CDT. * At 830 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Over 4 inches of rain have fallen near Moran. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Iola, Humboldt, Yates Center, La Harpe, Gas, Moran, Neosho Falls, Savonburg, Elsmore, Mildred, Bassett, Iola Airport and Piqua. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3773 9509 3794 9596 3804 9596 3804 9508 $$ MCGUIRE
2 follow-up statements
504 WGUS53 KICT 301713 FFWICT KSC001-207-302030- /O.EXT.KICT.FF.W.0006.000000T0000Z-180830T2030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wichita KS 1213 PM CDT THU AUG 30 2018 The National Weather Service in Wichita has extended the * Flash Flood Warning for... Northern Woodson County in southeastern Kansas... Allen County in southeastern Kansas... * Until 330 PM CDT. * At 1207 PM CDT, emergency management and local observers reported very heavy rain across the warned area. Up to four inches of rain have already fallen. Flash flooding has been occurring since early this morning. While flood waters from earlier this morning may have receded, levels will likely rise once again as heavy rain moves back over the same areas again. * Some locations that will experience flooding include... Iola, Humboldt, Yates Center, La Harpe, Gas, Moran, Neosho Falls, Savonburg, Elsmore, Mildred, Bassett, Iola Airport and Piqua. Additional rainfall amounts of one to three inches are possible in the warned area as thunderstorms move back into the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3773 9509 3794 9596 3804 9596 3804 9508 $$ Martin
674 WGUS73 KICT 302020 FFSICT Flash Flood Statement National Weather Service Wichita KS 320 PM CDT THU AUG 30 2018 KSC001-207-302030- /O.EXP.KICT.FF.W.0006.000000T0000Z-180830T2030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Woodson KS-Allen KS- 320 PM CDT THU AUG 30 2018 ...THE FLASH FLOOD WARNING FOR NORTHERN WOODSON AND ALLEN COUNTIES WILL EXPIRE AT 330 PM CDT... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3773 9509 3794 9596 3804 9596 3804 9508 $$ MCGUIRE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 6:48 AM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 30, 6:48 AM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Wichita KS 648 AM CDT Thu Aug 30 2018 .SHORT TERM...(Today through Saturday night) Issued at 324 AM CDT Thu Aug 30 2018 Early this morning, a few showers and thunderstorms have developed in south central Kansas and should continue to move north/northeast as moisture continues to be transported into this area. Analysis of 850mb moisture flux divergence, wind, and warm air advection highlights south central and southeast Kansas as favorable for continued shower/storm development across through the morning. A few strong to severe storms capable of producing isolated severe hail or damaging winds will be possible (and have been observed as of 3am in some locations) with plenty of available instability. SPC's updated DY1 outlook includes an expanded Marginal risk area to include southeast Kansas where more development is expected by around daybreak. Another concern is training of storms with plenty of moisture availability in the atmosphere and high rainfall rates. Models show plentiful precipitable water, with values upward of 1.8 inches in portions of southeast Kansas.This could create some localized flooding in low-lying areas. Have held off on a flash flood watch in the county warning area for now, but recognize that one has been issued just to our east in southern Missouri along a more favorable zone of convergence and precipitable water conducive to flooding where precip is expected to be more widespread. Expecting shower and storm chances to gradually wane this evening and overnight as a weak mid/upper ridge settles across the Southern Plains early Friday. This will keep precip chances well to the north and east of central, south central, and southeast Kansas during the day on Friday. However, expecting strong southerly flow and breezy conditions with temperatures warming back up into the mid- to upper 90s in a sharp bounce-back from the cooler temperatures that were observed across the area yesterday. By Friday night into early Saturday morning, the warm sector is likely to see shower and thunderstorm development. Still think that the GFS is too agressive in its precip and QPF. Central Kansas will have the best shot at seeing some potentially strong to isolated severe storms both early Saturday and again Saturday evening. .LONG TERM...(Sunday through Wednesday) Issued at 324 AM CDT Thu Aug 30 2018 In the long term, the GFS and and ECMWF both show a frontal boundary just to the north of the county warning area, but both trend precip chances down into the area multiple times throughout the beginning of the work week. Similar to the previous forecast issuance, continuing to think that the best shot at isolated or scattered convective activity will be in the late evening or early morning hours with a veering low level jet and increased moisture. Left the initialization grids in tact for now. Latest models continue to be quite agressive in precip chances and think they are a bit overdone. Nonetheless, the main story for next week will be off and on chances of showers and thunderstorms as moisture continues to feed into the central CONUS from the Gulf and a mid/upper ridge over the Appalachians blocks this moisture from advancing eastward, stalling it over mid-America. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 644 AM CDT Thu Aug 30 2018 IFR to LIFR cigs were widespread across the forecast area this morning, as warm moist advection led to lots of low cloud cover. Upslope flow has also led to some IFR vsbys across central KS. So will go with IFR/LIFR cigs for most locations for the first 3 to 5 hours this morning. Will also mention some VCTS for the KCNU taf as a cluster of storms moves east, just to the north of SE KS. The low clouds will gradually erode from south to north across the region by mid to late morning, with VFR conditions returning to most locations by this afternoon. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 91 74 97 75 / 20 0 0 10 Hutchinson 90 74 97 74 / 20 0 0 20 Newton 88 73 95 74 / 30 10 0 10 ElDorado 88 74 94 74 / 30 0 0 10 Winfield-KWLD 90 74 95 74 / 20 0 0 10 Russell 90 73 100 71 / 20 10 0 20 Great Bend 92 73 99 71 / 20 10 0 20 Salina 88 75 98 75 / 30 20 10 20 McPherson 88 73 96 74 / 20 10 10 20 Coffeyville 87 73 92 74 / 50 0 0 0 Chanute 85 72 92 74 / 60 0 0 10 Iola 84 72 91 74 / 70 10 0 10 Parsons-KPPF 87 73 92 74 / 60 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...Ketcham
Hazardous weather outlook, Aug 30, 4:02 AM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 402 AM CDT Thu Aug 30 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-310915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 402 AM CDT Thu Aug 30 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Storms are possible this morning across south central and southeast Kansas. The stronger storms could produce small hail and gusty winds. In addition some of the storms in southeast Kansas could produce heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic chances for thunderstorms will continue from Friday night through Wednesday. Strong storms are possible during this period with nickel size hail and winds up to 55 mph. A few severe storms cannot be ruled out. Heat indices will be around 100 over much of the area Friday afternoon, and Saturday afternoon near the Oklahoma border. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 30, 4:02 AM CDT, 4 hours 29 minutes before
Special Weather Statement National Weather Service Wichita KS 402 AM CDT THU AUG 30 2018 KSZ053-301000- Chase KS- 402 AM CDT THU AUG 30 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern Chase County in east central Kansas... * Until 500 AM CDT. * At 400 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Strong City...moving east at 25 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... Cottonwood Falls, Strong City, Bazaar, Elmdale, Hymer, Saffordville, Tallgrass Prairie and Tallgrass Prairie Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... The storms are not expected to become severe. && LAT...LON 3816 9636 3836 9671 3852 9682 3852 9636 TIME...MOT...LOC 0902Z 250DEG 20KT 3843 9663 KETCHAM
Special weather statement, Aug 30, 4:17 AM CDT, 4 hours 14 minutes before
Special Weather Statement National Weather Service Wichita KS 417 AM CDT THU AUG 30 2018 KSZ053-069-070-301015- Butler KS-Greenwood KS-Chase KS- 417 AM CDT THU AUG 30 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Butler County in south central Kansas... Northwestern Greenwood County in southeastern Kansas... Southeastern Chase County in east central Kansas... * Until 515 AM CDT. * At 414 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 13 miles east of Burns, or 19 miles northeast of El Dorado...moving east at 25 mph. hail up to the size of nickels will be possible with this storm. * Locations impacted include... Cassoday. PRECAUTIONARY/PREPAREDNESS ACTIONS... The storms are not expected to become severe. && LAT...LON 3793 9668 3808 9676 3816 9636 3802 9636 TIME...MOT...LOC 0917Z 250DEG 21KT 3805 9664 KETCHAM
Special weather statement, Aug 30, 5:00 AM CDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
500 AM CDT THU AUG 30 2018
KSZ052-053-301100-
Marion KS-Chase KS-
500 AM CDT THU AUG 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Marion County in central Kansas...
Southern Chase County in east central Kansas...
* Until 600 AM CDT.
* At 459 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Burns, or 9 miles south of
Florence...moving northeast at 20 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Burns, Bazaar, Matfield Green and Wonsevu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
LAT...LON 3839 9646 3809 9647 3808 9673 3809 9695
3820 9696
TIME...MOT...LOC 1000Z 247DEG 19KT 3811 9688
KETCHAMSpecial weather statement, Aug 30, 6:47 AM CDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service Wichita KS 647 AM CDT THU AUG 30 2018 KSZ053-301215- Chase KS- 647 AM CDT THU AUG 30 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Eastern Chase County in east central Kansas... * Until 715 AM CDT. * At 647 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 10 miles west of Olpe, or 11 miles southeast of Cottonwood Falls...moving northeast at 55 mph. hail up to the size of nickels will be possible with this storm. * Locations impacted include... Cottonwood Falls, Strong City, Bazaar, Saffordville, Tallgrass Prairie and Tallgrass Prairie Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... The storms are not expected to become severe. && LAT...LON 3815 9644 3845 9669 3852 9636 3816 9636 TIME...MOT...LOC 1147Z 247DEG 49KT 3827 9636 KETCHAM
Special weather statement, Aug 30, 6:50 AM CDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Wichita KS 650 AM CDT THU AUG 30 2018 KSZ072-301245- Allen KS- 650 AM CDT THU AUG 30 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Allen County in southeastern Kansas... * Until 745 AM CDT. * At 649 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Moran, or 7 miles southeast of La Harpe...moving east at 35 mph. hail up to the size of nickels will be possible with this storm. * Locations impacted include... Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred, Bassett, Iola Airport and Petrolia. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && LAT...LON 3774 9550 3802 9551 3803 9508 3774 9509 TIME...MOT...LOC 1150Z 281DEG 29KT 3784 9520 KETCHAM
Special weather statement, Aug 30, 7:28 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
728 AM CDT THU AUG 30 2018
KSZ095-096-099-100-301330-
Montgomery KS-Wilson KS-Labette KS-Neosho KS-
728 AM CDT THU AUG 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Montgomery County in southeastern Kansas...
Southeastern Wilson County in southeastern Kansas...
Northwestern Labette County in southeastern Kansas...
Southwestern Neosho County in southeastern Kansas...
* Until 830 AM CDT.
* At 727 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Neodesha...moving east at 20
mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Independence, Neodesha, Cherryvale, Thayer, Altoona, Earlton,
Parsons Tri City Airport, Dennis and Big Hill Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
LAT...LON 3725 9571 3753 9569 3761 9547 3752 9542
3724 9541
TIME...MOT...LOC 1228Z 273DEG 18KT 3743 9558
KETCHAMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 1:44 AM CDT | Special Weather Statement | ICT | Sedgwick | 61 min |
| Aug 30, 2:10 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 54 min |
| Aug 30, 2:32 AM CDT | Special Weather Statement | ICT | Harvey | 58 min |
| Aug 30, 2:35 AM CDT | Special Weather Statement | ICT | Greenwood | 55 min |
| Aug 30, 2:39 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 66 min |
| Aug 30, 3:06 AM CDT | Special Weather Statement | ICT | Reno | 54 min |
| Aug 30, 3:09 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase | 66 min |
| Aug 30, 3:12 AM CDT | Special Weather Statement | ICT | Sumner | 63 min |
| Aug 30, 3:19 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 30 min |
| Aug 30, 4:00 AM CDT | Special Weather Statement | ICT | Marion | 60 min |
| Aug 30, 4:02 AM CDT | Special Weather Statement | ICT | Chase | 58 min |
| Aug 30, 4:17 AM CDT | Special Weather Statement | ICT | Chase | 58 min |
| Aug 30, 4:25 AM CDT | Areal Flood Warning | ICT | Butler, Chase | 6 hr |
| Aug 30, 5:00 AM CDT | Special Weather Statement | ICT | Chase | 60 min |
| Aug 30, 6:47 AM CDT | Special Weather Statement | ICT | Chase | 28 min |
| Aug 30, 6:50 AM CDT | Special Weather Statement | ICT | Allen | 55 min |
| Aug 30, 7:25 AM CDT | Areal Flood Warning | ICT | Allen | 6 hr |
| Aug 30, 7:28 AM CDT | Special Weather Statement | ICT | Wilson | 62 min |
| Aug 30, 10:08 AM CDT | Special Weather Statement | ICT | Labette | 37 min |
| Aug 30, 10:29 AM CDT | Flash Flood Warning | ICT | Labette | 3 hr |
| Aug 30, 1:34 PM CDT | Special Weather Statement | ICT | Labette | 41 min |
| Aug 30, 2:37 PM CDT | Flash Flood Warning | ICT | Labette | 3 hr |
| Aug 30, 3:47 PM CDT | Areal Flood Warning | ICT | Allen | 18 hr |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.